May 6, 2005
Ever since contracting HIV two years ago, my white blood cells, which were averaging 5.9 before contracting HIV, have stayed in the low range (3.5 - 4.0) reflecting upon my Abs lymphs (average 900) and in the end my CD4's (average 350 -400) I am taking Haart (Truvada, Viramune) nothing else except vitamins. Don't smoke or drink. Happily married. I exercise regularly and eat well. What on earth can I do to raise my white blood cells? Is there anything that can be prescribed?
Response from Dr. Henry
Good question. HIV infection can impact the bone marrow to decrease cell production. In some patients the their HIV meds (such as AZT) may decrease the white cell count. Your regimen would usually be viewed as bone marrow friendly. Some patients naturally run a lower white cell count (even without HIV infection)--there is a wide range of normal. Certain growth factors such as GCSF and GM-CSF can increase the white cell count when needed but those modalities are expensive. Persons with HIV infection usually tolerate fairly low white cell counts-your level is usually not clinically worrisome. Assuming your nutrition is good and you have no other active serious medical problems (i.e. occult infection, hypersplenism, use of other marrow suppressive drugs, folate/B12 deciciency) then it often is not possible to pin down a cause or easy treatment of low to low normal white cell counts. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.